Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

April 9, 2017Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Apr 9, 2017, 4:34 PM CDT for Rusk County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2017, 4:34 PM CDT (21:34 UTC)
Expired
Apr 9, 2017, 5:00 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 170 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

979 
WWUS83 KMPX 092134
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT SUN APR 9 2017

WIZ016-027-092200-
Chippewa-Rusk-
434 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...

At 433 PM CDT, a strong thunderstorm was located near Island Lake, or
14 miles southwest of Ladysmith, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Hawkins, Sheldon, Conrath, Island Lake and Holcombe. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4538 9085 4537 9092 4522 9093 4516 9131
      4533 9140 4551 9068 4538 9068
TIME...MOT...LOC 2133Z 249DEG 45KT 4528 9125 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:47 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 9, 3:47 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 347 PM CDT Sun Apr 9 2017

The short term will feature a dramatic change, going from showers
and thunderstorms tonight to rain changing to snow on Monday.

At mid afternoon, a nearly stationary front stretched from south
central MN through west central WI. Surface low pressure was
located near Omaha and will move northeast along the boundary
tonight. Strong mid level forcing has been in progress all day
along the western and northern portions of the FA. Showers have
become more numerous this afternoon in this zone and will become
more widespread tonight as an upper level trough approaches from
the west. To the south and east, showers and thunderstorms have
taken off over the past few hours near Sioux Falls and in west
central WI to the north and west of Eau Claire. The storms near
Eau Claire are on the cold side of the front and have produced
penny to nickle size hail as they progress off to the northeast.
Heading through the evening hours, the concern is for the
potential of surface based convection developing across south
central MN and pushing northeast ahead of the approaching low
pressure system. Surface based storms would be capable of wind
damage along with an isolated tornado or two. Otherwise, if the
storms remain elevated, then we will be looking at large hail. Our
CAM's indicate two rounds of strong convection for the southern
and eastern FA occurring between 02z and 07z. SPC has recently
indicated that there is the potential for a watch being issued
later this afternoon/evening.

A break in the showers is then expected late in the night, before
the FA becomes influenced by an H5 low moving over us on Monday
along with becoming somewhat negatively. There is quite a bit of
spread in the deterministic solutions on the location of the H5
low. The problem is that the column will be cooling significantly
during the day on the backside of the low in the deformation zone
with rain changing to snow by late morning from southwest MN into
central MN. The snow will continue during the afternoon while
spreading slowly east. Confidence on this outcome is not high, but
given the scenario, we indicated the potential for 2 to 4 inches
of snow accumulation for central MN through Monday evening with
one to 2 inches north of the Metro and along Highway 8 in WI. With
confidence not high on the location of the deformation zone as
well as how much accumulation will occur on roadways after all
the warmth we have had recently, we held off on issuing any winter
headlines from St. Cloud on north and east.

.LONG TERM...(Monday night through Sunday)
Issued at 347 PM CDT Sun Apr 9 2017

The extended period, past Monday night, can be characterized as
progressive and active as the mean upper flow remains from the west-
southwest.

Two main features, one upper ridge centered across the southeast
United States, and another long wave trough centered over the Gulf
of Alaska, southward across the west coast, will be relatively
stationary/stagnant. Therefore, the general flow for the Upper
Midwest will be west-southwest, with embedded short waves moving
from the western CONUS, into the Midwest every few days.

As each wave and associated front moves across the region, there
will be chances of precipitation, with a brief cool down behind it.
Timing and precipitation amounts will vary based on the amount of
deep moisture available, and frontal boundary/upper level energy
position.

Based on normal temperatures for mid April ranging from lows in the
mid to upper 30s, and highs in the mid to upper 50s, generally, the
Upper Midwest will be near or slightly above normal during this
period. Chances of thunderstorms will also occurred, especially next
weekend as the thermal profile suggest ample CAPE.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1234 PM CDT Sun Apr 9 2017

Strong forcing and increasing instability will lead to several
waves of TSRA for the late afternoon/evening hours for SW MN
through the Twin Cities and west central WI. Large hail is the
main severe weather concern. Timing at this point is between 21z
and 03z from SW to NE. Ceilings/visibilities will be tricky but
MVFR or lower conditions should be expected in this zone as low
level moisture increases rapidly along a frontal boundary
that stretches from SW MN through the south metro to near KEAU.
To the north, SHRA and elevated TSRA will occur across central MN
through the evening with ceilings/visibilities lowering to MVFR.
In the wake of the convection later this evening there will likely
be a break in the showers, but ceilings will likely be MVFR or
lower due to the moisture and frontal boundary. On Monday,
deformation zone precipitation will set up from SW MN through
central/NE MN as an upper level low develops over the Twin Cities.
Rain will change to snow in this band with the whole feature
spreading into the Twin Cities and western WI during the late
afternoon and evening hours. Low MVFR/IFR conditions are likely.
Northeast winds this afternoon and evening 10-15 knots becoming N
late tonight and Monday 15g25kts.

KMSP...Two rounds of TSRA expected for the airfield. One in the
22z-24z period with a second between 02z-04z. Large hail possible
with both with wind possible becoming an issue with the late
evening storms with this activity being more surface based. The
other concern is the growing threat for snow Monday afternoon and
evening. Confidence is high we will see several hours of low
MVFR/IFR snow in the late afternoon/evening. Certainly can't rule
out some accumulation.

/OUTLOOK FOR KMSP/
Mon ngt...MVFR/IFR cigs/vsbys with sn. Wind NNW at 10-15G25 kts.
Tue...VFR. Wind NW 5 kts bcmg SW/S late.
Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...JLT
AVIATION...RAH
Hazardous weather outlook, Apr 9, 12:07 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Sun Apr 9 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1207 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. There is a
slight risk of severe thunderstorms across south central and east
central Minnesota, and west central Wisconsin. Large hail,
damaging winds, and a tornado or two are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A band of moderate to heavy precipitation will occur on Monday,
mainly from southwest Minnesota through central Minnesota.
The precipitation will within this band will likely turn over to
all snow Monday afternoon with several inches of snow accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon
and tonight across south central and east central Minnesota, and
west central Wisconsin.

In the hours before

Local storm report, Apr 9, 3:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CHIPPEWA FALLS          44.93N 91.39W
04/09/2017  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

ETA
Local storm report, Apr 9, 3:05 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 WSW CHIPPEWA FALLS    44.93N 91.43W
04/09/2017  M0.88 INCH       CHIPPEWA           WI   BROADCAST MEDIA

&&

ETA
Local storm report, Apr 9, 3:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             CHIPPEWA FALLS          44.93N 91.39W
04/09/2017  M0.75 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

ETA
Local storm report, Apr 9, 3:45 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             CHIPPEWA FALLS          44.94N 91.39W
04/09/2017  M0.25 INCH       CHIPPEWA           WI   TRAINED SPOTTER

&&

ETA
Special weather statement, Apr 9, 4:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
434 PM CDT SUN APR 9 2017

WIZ016-027-092200-
Chippewa-Rusk-
434 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES...

At 433 PM CDT, a strong thunderstorm was located near Island Lake, or
14 miles southwest of Ladysmith, moving east at 40 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Hawkins, Sheldon, Conrath, Island Lake and Holcombe.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4538 9085 4537 9092 4522 9093 4516 9131
      4533 9140 4551 9068 4538 9068
TIME...MOT...LOC 2133Z 249DEG 45KT 4528 9125

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:11 PM CDTSpecial Weather StatementMPXRusk34 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.